Skip to main content

Signs of an overdose


August 24, 2022 | Healthy You | Wellness | Infographics

Danger Opioids Infographic | Signs of an overdose

What to do if you suspect an overdose.

According to the Centers for Disease Control and Prevention, drug overdose deaths reached their highest point on record in 2021 — up 28.5% during the same 12-month period ending in April 2021. 

Opioids are a very strong type of pain management medicine that are easy to accidentally become addicted to. Recently, there have been increases in opioid-related addiction and overdose in our community and nationwide. An opioid addiction can happen to anyone. It doesn’t matter if you have a history of substance use.

Opioids such as heroin, fentanyl, and oxycodone are major sources of overdoses and death. It's important to recognize signs of an overdose, and to know what to do if you encounter someone who is overdosing. Be on the lookout for what is known as the opioid triad: Pinpoint pupils, unconsciousness and respiratory depression. 

Other signs of an overdose may include: 

  • Pale or clammy face and skin.
  • Slow or erratic pulse.
  • Vomiting.
  • Unresponsiveness. 

If you encounter someone having an overdose, you should: 

  • Call 911 immediately.
  • Support breathing. 
  • According to the Substance Abuse and Mental Health Services Administration, rescue breathing can be effective in supporting respiration, and chest compressions can provide ventilatory support. 
    • Rescue breathing for adults involves the following steps:
    • Be sure the person’s airway is clear (check that nothing inside the person’s mouth or throat is blocking the airway). 
    • Place one hand on the person’s chin, tilt the head back, and pinch the nose closed. 
    • Place your mouth over the person’s mouth to make a seal and give two slow breaths. 
    • Watch for the person’s chest (but not the stomach) to rise. 
    • Follow up with one breath every 5 seconds. 
  • Chest compressions for adults involve the following steps: 
    • Place the person on their back. 
    • Press hard and fast on the center of the chest. 
    • Keep your arms extended.
  • If possible, administer naloxone.
  • Lay the person on their side to prevent choking.
  • Stay with the person until emergency services arrive.

And make sure you do not:

  • Forcefully stimulate the person (slap, punch, etc.).
  • Put the person in a cold bath or shower.
  • Attempt to make the person vomit the drugs.
  • Leave the person alone.

For more information visit the opioid page with the Centers for Disease Control and Prevention.

Signs of an overdose


August 24, 2022 | Healthy You | Wellness | Infographics
Danger Opioids Infographic | Signs of an overdoseWhat to do if you suspect an overdose.

According to the Centers for Disease Control and Prevention, drug overdose deaths reached their highest point on record in 2021 — up 28.5% during the same 12-month period ending in April 2021. 

Opioids are a very strong type of pain management medicine that are easy to accidentally become addicted to. Recently, there have been increases in opioid-related addiction and overdose in our community and nationwide. An opioid addiction can happen to anyone. It doesn’t matter if you have a history of substance use.

Opioids such as heroin, fentanyl, and oxycodone are major sources of overdoses and death. It's important to recognize signs of an overdose, and to know what to do if you encounter someone who is overdosing. Be on the lookout for what is known as the opioid triad: Pinpoint pupils, unconsciousness and respiratory depression. 

Other signs of an overdose may include: 

  • Pale or clammy face and skin.
  • Slow or erratic pulse.
  • Vomiting.
  • Unresponsiveness. 

If you encounter someone having an overdose, you should: 

  • Call 911 immediately.
  • Support breathing. 
  • According to the Substance Abuse and Mental Health Services Administration, rescue breathing can be effective in supporting respiration, and chest compressions can provide ventilatory support. 
    • Rescue breathing for adults involves the following steps:
    • Be sure the person’s airway is clear (check that nothing inside the person’s mouth or throat is blocking the airway). 
    • Place one hand on the person’s chin, tilt the head back, and pinch the nose closed. 
    • Place your mouth over the person’s mouth to make a seal and give two slow breaths. 
    • Watch for the person’s chest (but not the stomach) to rise. 
    • Follow up with one breath every 5 seconds. 
  • Chest compressions for adults involve the following steps: 
    • Place the person on their back. 
    • Press hard and fast on the center of the chest. 
    • Keep your arms extended.
  • If possible, administer naloxone.
  • Lay the person on their side to prevent choking.
  • Stay with the person until emergency services arrive.

And make sure you do not:

  • Forcefully stimulate the person (slap, punch, etc.).
  • Put the person in a cold bath or shower.
  • Attempt to make the person vomit the drugs.
  • Leave the person alone.

For more information visit the opioid page with the Centers for Disease Control and Prevention.